- Acute – Diuretics, anti-inflammatory drugs, and aminoglycosides may be associated with acute temporary hearing loss or vestibular dysfunction.
- Chronic – Long-term treatment with antineoplastic drugs or aminoglycosides can cause delayed but permanent loss of hearing due to auditory sensory cell damage.
Prevention includes careful review of family history for susceptibility to certain drugs known to induce ototoxicity. Management includes careful monitoring of adverse effects to avoid irreversible damage. Onset of ototoxicity and other adverse effects may call for discontinuation or dosage adjustment and choice of alternative medications.
Related topic: sensorineural deafness
H91.09 – Ototoxic hearing loss, unspecified ear
275482009 – Drug ototoxicity - deafness
- Perilymph fistula – abnormal opening in the oval or round window allowing pressure changes in the middle ear to affect the cochlea; patients experience symptoms with rapid changes in altitude or pressure, eg, when in an elevator, while sneezing
- Meniere disease – episodic spells of auditory fullness and sensorineural hearing loss that resolve without intervention in minutes to hours
- Vestibular neuritis – infectious process, usually viral, of the labyrinth; presents with sudden onset of symptoms that gradually decline over a period of weeks to months
- Neoplasm – subacute to chronic onset of asymmetric sensorineural hearing loss or vestibular dysfunction; higher suspicion if patient also presents with unilateral facial pain or facial paresis
- Stroke – a cerebrovascular accident or transient ischemic attack can cause acute hearing loss; patient often has history of thromboembolic risk factors
- Barotrauma – patient will have history of head injury, loud noise exposure, or rapid change in pressure seen with flying or scuba diving